MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 3CX*FX25RWC
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Terumo has not received the device for evaluation; therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the oxygenator failed around 3.5 hours into bypass run.There was minimal to no gas transfer occurring.Product was not changed out.No blood loss.Procedure completed successfully.Patient expired.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on november 27, 2024.Upon further investigation of the reported event, the following information is new and/or changed: d9 (device availability - added date returned to manufacturer).G3 (date received by manufacturer).G6 (indication that this is a follow-up report).H2 (follow-up due to additional information).H3 (device evaluation anticipated - evaluation is in progress, but not yet concluded).A second follow-up will be submitted upon completion of the investigation and/or submission of new information, thus tcvs references conclusions code 11.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: b5 (added describe event or problem), g3 (date received by manufacturer), g6 (indication that this is a follow-up report), h2 (follow-up due to additional information and device evaluation), h3 (device evaluated by manufacturer), h6 (identification of evaluation codes 10, 3331, 213, 4315).Visual inspection was performed on the returned sample upon receipt, no anomalies such as a break in appearance was noted.However, during the decontamination process, the unit was noted to leak from the gas port.The sample was tested for the oxygen transfer and carbon dioxide removal performance in accordance with the product inspection protocol.It was confirmed that the actual sample met the factory's specifications.No anomalies were found.Based on the leak from the gas port, it was likely that a plasma leak occurred, hindering the contact between the blood and the gas.However, it was not possible to determine the cause of occurrence.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information obtained from the clinical specialist.A follow-up phone interview was conducted, and some details were shared with terumo.This patient was very sick and on extracorporeal membrane oxygenation (ecmo) bypass before the surgery.The surgery was a double lung transplant that was on cardiopulmonary bypass for nearly 7 hours with the fx25 oxygenator.The fx25 oxygenator is rated for 6 hours of use only.The patient crashed onto emergency bypass after the surgeon unexpectedly cut into a blood vessel.The first activated clotting time (act) value evaluating anti-coagulation was over 1000 seconds.During the period of the oxygenation performance issues, the act values were in the 600s seconds range.These values are adequate values during bypass in terms of heparinization, but do not reveal the blood concentration of heparin, as when a hepcon device is used, which would have given the clinician a more accurate assessment of anti-coagulation status.The oxygenation partial pressure of oxygen (po2) values during the performance issues were observed to be in the low 100s mmhg and then falling into the 60s mmhg.An additional oxygenator was inserted into the recirculation line of the perfusion circuit in attempt to improve oxygenation.The original oxygenator was not changed out.The oxygenation did improve, with po2 values rising into the 300s mmhg, before slowly falling again.The patient would not separate from cpb and was placed on ecmo bypass.The patient left the operating room to the intensive care unit (icu) on ecmo.The patient expired most likely after a terminal wean from ecmo bypass in the icu after an unknown amount of time.The perfusion stated that it was his opinion that the oxygenation issues of the fx25 oxygenator were not the cause of death of the patient in this complaint.

Brand Name
CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
125 blue ball road
elkton, MD 21921
7346634145
MDR Report Key20800423
Report Number1124841-2024-00125
Device Sequence Number15201089
Product Code DTZ
UDI-Device Identifier00699753450837
UDI-Public(01)00699753450837(17)270731(10)4K26
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K151791
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3CX*FX25RWC
Device Catalogue NumberN/A
Device Lot Number4K26
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2024
Supplement Date Received by Manufacturer12/05/2024
01/16/2025
Initial Report FDA Received Date11/27/2024
Supplement Report FDA Received Date12/23/2024
02/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR
Patient SexFemale